16-year-old who suffered cardiac arrest after COVID-19 jab recovering, undergoing rehabilitation: MOH
SINGAPORE: The 16-year-old boy who suffered a cardiac arrest six days after receiving his first dose of COVID-19 vaccine is “recovering steadily” and is undergoing inpatient rehabilitation, the Ministry of Health (MOH) said on Monday (Aug 16).
"He is making good progress and can perform his activities of daily living without assistance," said the ministry in a press release.
“He will likely be discharged in the coming weeks, but will likely require outpatient rehabilitation for some time before he can return to school and resume other activities," it added.
“The medical team will continue his treatment and monitor his condition.”
The teenager had received his first dose of vaccination on Jun 27. He collapsed at home on Jul 3 after weightlifting at the gym.
MOH said at the time that the boy trains with "very heavy weights which were above his body weight", adding that authorities will look into whether there was acute severe myocarditis, which is severe inflammation of the heart muscles affecting the heart function.
On Monday, MOH said medical investigations found that he had developed acute severe myocarditis which led to the cardiac arrest.
“The myocarditis was likely a serious adverse event arising from the COVID-19 vaccine he received, which might have been aggravated by his strenuous lifting of weights and his high consumption of caffeine through energy drinks and supplements,” the ministry added.
A one-time financial assistance of S$225,000 has been extended to the teenager and his family under the ministry’s Vaccine Injury Financial Assistance Programme (VIFAP).
“The independent clinical panel appointed to assess and adjudicate the VIFAP application found that while he has made good improvement, because his condition was severe and critical, he will require treatment and rehabilitation for some time yet to continue his recovery,” it said.
Those who have taken the COVID-19 vaccine should avoid strenuous physical activity for a week after each dose.
Individuals should also seek medical attention promptly if they experience chest pain, shortness of breath or abnormal heartbeats, said MOH. Those who develop myocarditis from their first dose of mRNA COVID-19 vaccines should not receive further doses of it.
“While there is a small increased risk of myocarditis or pericarditis following the administration of the vaccines, the local incidence rate remains low at 0.48 per 100,000 doses administered, based on ongoing pharmacovigilance monitoring by the Health Sciences Authority,” MOH said.
The majority have responded well to treatment and have recovered or been discharged from the hospital, it added.
“MOH, the expert committee on COVID-19 vaccination and HSA will continue to monitor vaccine-related serious adverse events closely.”
BOOKMARK THIS: Our comprehensive coverage of the COVID-19 pandemic and its developments
Download our app or subscribe to our Telegram channel for the latest updates on the coronavirus pandemic: https://cna.asia/telegram